Pill bottlesDoctors frequently prescribe benzodiazepine drugs like Klonopin. These sedative-hypnotic medications promote sleep, relax tense muscles, and ease anxiety. This makes them popular among medical professionals and patients alike. Fox News reports that between 1996 and 2013, “the number of adults with benzodiazepine prescriptions grew by more than two thirds, from 8.1 million to 13.5 million… In 1996, around 4 percent of people surveyed had filled a benzodiazepine prescription, and by 2013, this had risen to 5.6 percent.”[1] Not only do more people use Klonopin, they use more than ever. Fox News continues, “People with prescriptions received 1.4 times more medication in 2013 than 20 years earlier.” The number of prescriptions has increased, as has the dose associated with each. Recreational or off-prescription use has likely risen as well. More people are using more Klonopin. So how much is too much?

Who Is in Danger of Overdose?

Anyone who uses a benzodiazepine is at risk for overdose. CNN.com reports that benzodiazepines were, “involved in about 30% of prescription drug overdose deaths in 2013, second only to opioids.”[2] This overdose risk is low when the drug is used as prescribed. When drugs like Klonopin are taken in larger or more frequent doses than prescribed, or if they are used without a prescription, the risk increases.

Other risk factors that increase the likelihood of overdose include the following:

  • Polydrug abuse. Individuals who mix Klonopin with other drugs, especially central nervous system depressants like alcohol or narcotic painkillers, are at high risk of an overdose.
  • Psychiatric illness. Klonopin is prescribed to relieve symptoms associated with anxiety, panic disorder, and depression. However misusing Klonopin can actually worsen anxiety and cause depression or suicidal tendencies. The U.S. Food and Drug Administration (FDA) cautions that Klonopin use may cause suicidal ideation in some patients, which could trigger an intentional overdose.
  • Addiction. Users who are addicted to Klonopin need higher doses of the drug to achieve the effects they crave. Addicts can easily take too much Klonopin especially if they use the drug with alcohol or opioids to enhance its effects.
  • Lack of experience. Inexperienced recreational users are more likely to take too much of this medication. Middle school, high school and college students may take too much of the drug out of a lack of understanding of its dangerous side effects.

Even when overdoses aren’t fatal, too much Klonopin can cause serious health issues. The Substance Abuse and Mental Health Services Administration(SAMHSA) reports that too much of a prescription drug Klonopin is often the reason for emergency rooms visits. SAMHSA shares that when looking at emergency room admissions in 2011, “The most commonly involved drugs were anti-anxiety and insomnia medications (160.9 visits per 100,000 population) and narcotic pain relievers (134.8 visits per 100,000 population).”[3] Many of these visits can be avoided by understanding risk factors, taking action against addiction and carefully monitoring or ending Klonopin use.

Identifying Overdose

Klonopin slows communication in the central nervous systems. It can slow important mental and physical functions to dangerously low levels. Signs of an overdose include the following:

  • Extreme sleepiness
  • Sudden clumsiness
  • Dizziness
  • Severe confusion
  • Blurry vision
  • Slurred speech
  • Unusual weakness
  • Slow breathing
  • Loss of consciousness

If you suspect someone has overdosed, contact emergency medical services immediately. The best way to avoid overdosing on Klonopin is to take this medication only under a doctor’s care and only according to the directions on your prescription.Never combine Klonopin with alcohol, prescription narcotics or other sedatives.

If you’re having trouble controlling your use of clonazepam, or you’re close to someone who has a problem, the compassionate addiction specialists at Black Bear Lodge can help. Located in the foothills of northern Georgia, Black Bear Lodge is a luxury treatment facility that offers a safe refuge from the chaos that leads to substance abuse. Call our admissions coordinators at any time to learn more about our individualized treatment programs for benzodiazepine abuse.


[1] “Benzodiazepine prescriptions, overdose deaths on the rise in US.” Fox News. 29 Feb 2016. Web. Accessed 22 May 2017.

[2] “Benzodiazepine overdose deaths soared in recent years, study finds.” CNN.com. 18 Feb 2016. Web. Accessed 22 May 2017.

[3] “Highlights of the 2011 Drug Abuse Warning Network (DAWN) Findings on Drug-Related Emergency Department Visits.” Substance Abuse and Mental Health Services Administration. 22 Feb 2013. Web. Accessed 22 May 2017.